Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 227, NWS Memphis, TN

October 24, 2001DeSoto County, Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Oct 24, 2001, 5:38 PM CDT for DeSoto County, Tunica County, Mississippi. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 5:38 PM CDT (22:38 UTC)
Expired
Oct 24, 2001, 6:30 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties DeSoto County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 66 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:55 PM CDTThunderstorm WindSouth Haven, MSSeveral power lines and a transformer were knocked down.
Oct 24, 6:07 PM CDTHail 0.75Lake Cormorant, MS
Oct 24, 6:15 PM CDTHail 0.75Hernando, MS
Oct 24, 6:25 PM CDTHail 0.75Hernando, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS54 KMEG 242239
SVRMEM
MSC033-143-242330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 630 PM CDT.

* AT 537 PM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 13 MILES NORTH OF SOUTHAVEN TO 7 MILES WEST OF
  NEWPORT...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 630 PM CDT INCLUDE...
  ROBINSONVILLE...LITTLE TEXAS...
  PRICHARD...
  NEWPORT...MS CORMORANT...
  EUDORA...
  WALLS...MEMPHIS...
  LYNCHBURG...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3503 9028 3451 9058 3447 9030 3477 9017
          3478 8973 3500 8973

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:40 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 24, 3:40 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT WED OCT 24 2001

THE STRONG COLD FRONT CURRENTLY APPROACHING OUR NW COUNTIES WILL
MOVE THROUGH THE ENTIRE CWA FROM NOW THROUGH LATE EVENING. A LINE OF
TSTMS WILL FOLLOW THE FRONT FROM W TO E THROUGH THE EVENING. EXPECT
AN ABRUPT DROP IN TEMPS BEHIND THE FRONT LATER TNT.

THE REST OF THE FCST PERIOD LOOKS DRY WITH COOLER THAN NORMAL TEMPS.

PRELIM VALUES
MEM 47/63/38/63 5000
MKL 44/60/33/60 8000
JBR 43/61/35/62 1000
TUP 49/65/36/62 5000

.MEG...WIND ADVISORY ALLOWED TO EXPIRE.

012

In the hours before

Special weather statement, Oct 24, 11:45 AM CDT, 5 hours 53 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CDT WED OCT 24 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH AREA THIS AFTERNOON AND EVENING.

LATE THIS MORNING...A COLD FRONT EXTENDED ACROSS SOUTH CENTRAL
MISSOURI THROUGH NORTHWEST ARKANSAS. THUNDERSTORMS WERE BEGINNING TO
DEVELOP ALONG THE FRONT IN SOUTHERN MISSOURI AND NORTHWEST ARKANSAS.
THE COLD FRONT WILL MOVE SOUTHEAST ACROSS THE MID-SOUTH LATER THIS
AFTERNOON AND EVENING BRINGING THE THUNDERSTORMS THROUGH THE AREA.

DUE TO STRONG WINDS ABOVE THE SURFACE...THESE STORMS ARE EXPECTED TO
BECOME SEVERE...WITH DAMAGING WINDS LIKELY IN SOME AREAS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE TIME OF THE GREATEST THREAT
OF SEVERE WEATHER WILL BE BETWEEN 2 PM AND 5 PM ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL...BETWEEN 4 AND 7 PM ACROSS WEST
TENNESSEE AND NORTHWEST MISSISSIPPI...AND BETWEEN 6 AND 10 PM ACROSS
NORTHEAST MISSISSIPPI.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS DEVELOPING WEATHER SITUATION.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

012

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 6:17 PM CDTSevere Thunderstorm WarningMEGMarshall43 min
Oct 24, 6:26 PM CDTSevere Thunderstorm WarningMEGPanola49 min
Oct 24, 6:32 PM CDTSevere Thunderstorm WarningMEGBenton43 min
Oct 24, 6:34 PM CDTTornado WarningMEGPanola26 min
Oct 24, 6:48 PM CDTSevere Thunderstorm WarningMEGTippah42 min
Oct 24, 6:53 PM CDTTornado WarningMEGPanola37 min
Oct 24, 6:57 PM CDTSevere Thunderstorm WarningMEGMarshall33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.